The incidence of acute extrapyramidal symptoms (EPS) - akathisia, dystonia, and parkinsonism - associated with traditional antipsychotics varies, but most researchers agree that neuroleptic-induced EPS occur in 50% to 75% of patients who take conventional antipsychotics. Atypical antipsychotics were developed to widen the therapeutic index and to reduce EPS. Although the mechanisms are unclear, the risk of EPS is less with the novel antipsychotics than with conventional drugs, and agents that produce low levels of acute EPS are likely to produce less tardive dyskinesia. Nevertheless, clinicians should exercise caution when comparing data from investigations of the novel antipsychotics and, until long-term data become available, should administer the new drags at doses below the EPS-producing level.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of Clinical Psychiatry|
|Issue number||SUPPL. 12|
|State||Published - Oct 5 1998|
ASJC Scopus subject areas
- Psychiatry and Mental health